Arizona, 2011

Flash Flood and Hail in Arizona, September 14, 2011

September 14, 2011 · NWS TWC · 6 events in 3 counties and zones

Low pressure located over southern California interacted with increasing moisture across southern Arizona to produce strong to severe afternoon and evening thunderstorms. Some of the storms produced heavy rainfall, strong winds, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Low pressure located over southern California interacted with increasing moisture across southern Arizona to produce strong to severe afternoon and evening thunderstorms. Some of the storms produced heavy rainfall, strong winds, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 14, 9:25 AM MST, 3 hours earlier.

Area forecast discussion, Sep 14, 9:25 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST WED SEP 14 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN
ARIZONA WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING. THE LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY
WITH THUNDERSTORMS CONFINED MAINLY TO NEAR THE HIGHER TERRAIN. DRY
CONDITIONS ARE THEN EXPECTED THIS WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING
NEWD ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON AT
1620Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME.
VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS WRN PIMA
COUNTY AND SCATTERED-BROKEN MOSTLY CUMULOFORM CLOUDS ELSEWHERE.
DEWPOINTS VALID 16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE
TEMPS WERE NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z
WERE ALSO NEARLY IDENTICAL TO THIS TIME TUE MORNING. 14/12Z KTWC
SOUNDING PRECIP WATER VALUE WAS NEAR 1.35 INCHES. LIFTED INDEX WAS
MINUS 6 AND MLCAPE YIELDED 650-700 J/KG. 14/12Z UPPER AIR PLOTS
INDICATED LOW PRESSURE CENTERED IN THE VICINITY OF LAS VEGAS NV WITH
RIDGE OVER THE PACIFIC NW. LIGHT-MODERATE GENERALLY SWLY FLOW
PREVAILED OVER SE AZ.

UPPER LOW OVER FAR NWRN AZ PROGGED VIA THE 14/00Z GFS/ECMWF TO
WEAKEN AND SLOWLY LIFT NEWD INTO SRN UTAH THUR. SUFFICIENT MOISTURE
ACROSS SE AZ TO MERIT CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD INTO
THIS EVENING...AND SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN
SECTIONS. MAIN CONCERN ASSOCIATED WITH TSTMS INTO THIS EVENING WILL
BE THE POTENTIAL FOR STRONG AND GUSTY WINDS AS WELL AS LOCALLY HEAVY
RAINFALL. BULK OF CONVECTIVE ACTIVITY TO DECREASE IN COVERAGE LATE
TONIGHT. SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS THUR
FROM TUCSON EWD/SWD. STILL A SLIGHT CHANCE OF AFTERNOON/EVENING
SHOWERS AND TSTMS FRI MAINLY NEAR THE HIGHER TERRAIN EAST OF TUCSON.
14/00Z GFS/ECMWF CONTINUE TO DEPICT MARKEDLY DRIER AIR TO SPREAD
ACROSS THE AREA SAT-TUE. THUS...PRECIP-FREE CONDITIONS TO OCCUR THIS
WEEKEND AND EARLY NEXT WEEK.

HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5-8 DEGS F BELOW CLIMO. 1-2
DEGS F OF DAILY WARMING TO THEN OCCUR SAT-TUE.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z THURSDAY THEN TSRA/SHRA TO
DECREASE IN COVERAGE 06Z-12Z THURSDAY. MVFR CIGS/VSBYS AND WIND
GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS
AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z
THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH
THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A
DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK.
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON
THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY
THROUGH TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
801 AM MST WED SEP 14 2011

AZZ510>515-150615-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503>509-150615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-150615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 14, 11:30 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST WED SEP 14 2011

AZZ503-507-513-141915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1130 AM MST WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1215 PM MST...

AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 11
MILES WEST OF SIERRA VISTA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA
CITY...FORT HUACHUCA...WHETSTONE...CHARLESTON AND FAIRBANK.

LAT...LON 3189 11026 3158 11008 3143 11050 3156 11065
TIME...MOT...LOC 1830Z 236DEG 27KT 3159 11044

CS
Local storm report, Sep 14, 11:54 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             CANELO                  31.54N 110.51W
09/14/2011  M0.75 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
            RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO

&&

EVENT NUMBER TWC1100116

RMF

The radar

The Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cochise

When
September 14, 12:25 PM MST to 12:30 PM MST
Where
Cochise County, 0.69 mi S of Benson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.960, -110.300

Hail, Pima

When
September 14, 2:05 PM MST to 2:10 PM MST
Where
Pima County, 2.34 mi W of Littletown
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.134, -110.910

Thunderstorm Wind, Graham

When
September 14, 2:25 PM MST to 2:45 PM MST
Where
Graham County, 1.38 mi S of Dublin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.900, -109.830

Thunderstorm winds downed several trees, including one with a three foot diameter trunk, near the community of Pima.

Hail, Pima

When
September 14, 4:40 PM MST to 4:45 PM MST
Where
Pima County, 1.36 mi WSW of Rillito
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.410, -111.170

Hail, Pima

When
September 14, 4:45 PM MST to 4:50 PM MST
Where
Pima County, 0.37 mi SE of Marana
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.446, -111.216

Flash Flood, Pima

When
September 14, 6:00 PM MST to 6:30 PM MST
Where
Pima County, 3.37 mi NNE of Helvetia to 4.2 mi E of Sahuarita
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.896, -110.761

Heavy rainfall resulted in several flooded washes and ditches which closed streets. A swift water rescue was performed on Wilmot north of Sahuarita Road. Firefighters worked to rescue a stranded women from her car but were forced to walk to her as high water was blocking the roadway. Additionally, a wall of water rushed down the Pantano Wash catching two kids off guard. Firefighters had to rescue the kids from waist high water. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347645, 347649, 347646, 347647, 347648, 347651.